Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 7, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jan 17, 1999, 1:43 PM CST for Smith County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 1999, 1:43 PM CST (19:43 UTC)
- Expired
- Jan 17, 1999, 2:15 PM CST
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Smith County, TN
The radar
The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 171943 RRA SVRBNA TNC159-172015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 143 PM CST SUN JAN 17 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN MIDDLE TENNESSEE * UNTIL 215 PM CST * AT 141 PM CST... SPOTTERS INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF CARTHAGE... MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORM WI2LL BE NEAR... CARTHAGE AT 145 PM CST CHESTNUT MOUND AT 145 PM CST ENIGMA AT 145 PM CST THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:15 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 17, 9:15 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 915 AM CST SUN JAN 17 1999 AREA OF SCTD SHOWERS AND TSTMS IN NRN AL AND ERN PARTS OF OUR CWA HAVE FORMED ALONG AXIS OF HIGH TOTAL-TOTALS AND 850MB THETA-E VALUES. PRECIP IN AL IS FORMING ALONG FAVORABLE 850MB CONFLUENCE AXIS TOPPED OFF BY LEFT FRONT QUAD OF 70-90KT 300MB JET. SHOWERS AND STORMS HAVE SHOWN A GENERAL TREND OF DECREASING IN INTENSITY AS THEY CROSS INTO LESS FAVORABLE CONDITIONS IN ERN PARTS OF OUR CWA. THUS, WOULD PROBABLY GO WITH A 50% CHC OF SHOWERS AND PSBL TSTMS TDY IN SERN PARTS OF OUR CWA BUT KEEP THE 30% GOING OVER OUR NERN COUNTIES. MEANWHILE, 12Z RUC SHOWS INCREASINGLY FAVORABLE CONDITIONS FOR SHOWERS AND TSTMS OVER THE WRN 1/2 OF OUR CWA (ESPECIALLY THE WRN 1/3). BY 00Z, TTS OF 56 TO 58 ARE FCST, AS WELL AS LIS OF -2 TO -3. SOME OF THIS INSTABILITY IS CONNECTED TO DRAMATIC SFC WARMING/MOISTENING ANTICIPATED BY MODELS TDY. SO, IF LOW LVL CHANGES DONT LIVE UP TO EXPECTATIONS, INSTABILITY WONT BE QUITE AS DRAMATIC. HOWEVER, SINCE RUC ALSO SHOWS AN INCREASINGLY FAVORABLE 850MB/300MB JET COUPLET OVER WRN PARTS OF OUR CWA BY LATE TDY, WOULD PROBABLY BUMP POPS UP TO 60% FOR COUNTIES NEAR THE TN RIVER. AS FAR AS TEMPS ARE CONCERNED, OUR ERN-MOST COUNTIES PRESENT THE BIGGEST PROBLEM WHERE COOL VALLEYS STILL HAVE TEMPS CLOSE TO 50 AND HIER ELEVATIONS, LIKE COOKEVILLE AND LIVINGSTON, ARE IN MIDDLE 50S. HOWEVER, BLV EVERYONE WILL SEE TEMPS RECOVER TO NEAR 60 BY LATE TDY. THUS, WOULD PROBABLY UP TEMP EXPECTATIONS OVER THOSE AREAS. ELSEWHERE, TEMP FCST STILL LOOKS OKAY FOR TDY.
In the hours before
Special weather statement, Jan 17, 12:47 PM CST, 56 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-180849- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1247 PM CST SUN JAN 17 1999 ...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND TONIGHT... AN UPPER TROUGH CURRENTLY OVER OKLAHOMA AND TEXAS WILL DEEPEN AND MOVE EASTWARD TOWARD TENNESSEE LATER THIS AFTERNOON AND TONIGHT. AS A RESULT MOISTURE WILL STREAM NORTHWARD FROM THE GULF OF MEXICO AT THE LOWER LEVELS. AT THE MIDDLE LEVELS OF THE ATMOSPHERE DRIER AIR WILL SPREAD ACROSS THE AREA. THIS COMBINATION WILL INCREASE THE INSTABILITY OF THE AIR MASS ACROSS MIDDLE TENNESSEE SETTING THE STAGE FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES LATER THIS AFTERNOON AND TONIGHT. IN ADDITION A FAST MOVING COLD FRONT WILL ENTER WESTERN MIDDLE TENNESSEE AROUND MID NIGHT AND MOVE ONTO THE CUMBERLAND PLATEAU BY 2 AM CST. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. RESIDENTS OF MIDDLE TENNESSEE SHOULD KEEP ABREAST OF THE LATEST WEATHER SITUATION AND STAY TUNED TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR THE LATEST INFORMATION. BOYD
Nearby
Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.